MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 50CC; System, balloon, intra-aortic and control

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 50CC; System, balloon, intra-aortic and control
Model Number IPN916138
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
The report states that a "call patched in from speedez.The [clinician] called the hotline for help with troubleshooting multiple, persistent helium loss 2 alarms.She said that they had just placed the iab in the cath lab a short time ago.The pump immediately started alarming for possible helium loss.They initially reduced the volume in the balloon from 50cc to 40cc in the cath lab.This did not change the frequency of the alarms.They then tried switching to a different pump.The second pump immediately started alarming with the same message as the original pump.They then transported the patient to the cardiac icu.This is when the [clinician] called the hotline.We discussed the frequency of the alarms.She said that they have been every 3-5 minutes.The pump was alarming in the background and the frequency, while i was on the phone with her, was closer to every minute.I asked if we could facetime, but the patient is in isolation related to covid.She did send me a picture of the bpw with the most recent alarm.The bpw appeared grossly normal with a very slightly low baseline, which appeared to be right at zero.I explained to her that most likely indicates a leak somewhere.She said that there is no blood in the catheter.She said that they have already checked all connections, and all connections seem to be good.I asked about doing a leak test, but the [clinician] declined this due to the isolation.I then suggested they try changing the gas tubing.She is going to try that.We then discussed that, if the gas tubing does not help, then the iab is most likely that problem.We then disconnected for her to change the gas tubing.We then texted back and forth over the next few hours.Changing the tubing did not help.She contacted the physician, and the decision was made to take the patient back to the cath lab to exchange the iab." further communication between the clinical specialist and clinician states "they had already exchanged the iab for a 5840-lws.However, they continued to have the same issues with the second iab, so the physician removed that iab.They then planned to place a third iab but were not able to remove that iab from the tray.The iab seemed to be stuck in the retention tube in the tray.They then opted to not place an iab and treat the patient medically instead." additional iab inserted at same insertion site.No patient injury or consequence.
 
Additional Manufacturer Narrative
(b)(4).N/a.Other remarks: n/a.Corrected data: n/a.
 
Additional Manufacturer Narrative
(b)(4).The serial number ((b)(6)) reported on the complaint report is an invalid serial number and does not match the serial number on the returned sample.The serial number of the returned sample is (b)(6).Returned for investigation was a 50cc 8.0fr fos intra-aortic balloon catheter (iabc) without the original packaging.Upon return, the distal end of the teflon sheath was at approximately 29.5cm from the iabc distal tip and the teflon sheath hub was noted connected to the hemostasis cuff.The teflon sheath sidearm was noted cut; dried blood/fluid was noted within the cut sidearm.The remaining length of the teflon sheath sidearm was not returned with the sample.The one-way valve was tethered to the short driveline tubing.The bladder was fully unwrapped.A dried green media was noted on the exterior of the hemostasis cuff and cath-guard.Dried blood was noted on the exterior surfaces of the returned iabc; no blood was noted within the helium pathway.The yellow fos cabling was noted cut; the total length of the cut fos cabling is approximately 13cm.The remaining length of the yellow fos cabling including the blue fos connector and cal key were not returned with the sample.The customer pictures reviewed; the photo showed the ac3 iabp display screen with "possible helium loss 2" alarm, which is consistent with the reported event.Additionally, the other photo showed the iabc bladder membrane with a packaging retention sleeve, which matches with the description/returned sample for the associated complaint.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The fos connection was unable to be tested due to the cut fos cabling.Upon checking the remaining length of the fos fiber, no other notable breaks were found.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed before inserting the guidewire into either end.Another attempt to aspirate and flush the iabc central lumen was successfully completed after clearing dried blood.The iabc was leak tested.A leak was immediately noted and located around the bifurcate bushing bond.Upon microscopic inspection, the leak occurred from the adhesive bond at the bifurcate bushing.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.Some blood noted on the guidewire.The guidewire was front loaded through the iabc luer.No resistance was noted; the guidewire was able to advance through the central lumen.Some blood noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab helium loss alarm is confirmed.During the complaint investigation, an external leak is confirmed from the intra-aortic balloon catheter (iabc) bifurcate bushing adhesive.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the external leak from the iabc bifurcate bushing adhesive.The root cause is manufacturing related.
 
Event or Problem Description
The report states that a "call patched in from (b)(6).The [clinician] called the hotline for help with troubleshooting multiple, persistent helium loss 2 alarms.She said that they had just placed the iab in the cath lab a short time ago.The pump immediately started alarming for possible helium loss.They initially reduced the volume in the balloon from 50cc to 40cc in the cath lab.This did not change the frequency of the alarms.They then tried switching to a different pump.The second pump immediately started alarming with the same message as the original pump.They then transported the patient to the cardiac icu.This is when the [clinician] called the hotline.We discussed the frequency of the alarms.She said that they have been every 3-5 minutes.The pump was alarming in the background and the frequency, while i was on the phone with her, was closer to every minute.I asked if we could face-time, but the patient is in isolation related to covid.She did send me a picture of the bpw with the most recent alarm.The bpw appeared grossly normal with a very slightly low baseline, which appeared to be right at zero.I explained to her that most likely indicates a leak somewhere.She said that there is no blood in the catheter.She said that they have already checked all connections, and all connections seem to be good.I asked about doing a leak test, but the [clinician] declined this due to the isolation.I then suggested they try changing the gas tubing.She is going to try that.We then discussed that, if the gas tubing does not help, then the iab is most likely that problem.We then disconnected for her to change the gas tubing.We then texted back and forth over the next few hours.Changing the tubing did not help.She contacted the physician, and the decision was made to take the patient back to the cath lab to exchange the iab." further communication between the clinical specialist and clinician states "they had already exchanged the iab for a 5840-lws.However, they continued to have the same issues with the second iab, so the physician removed that iab.They then planned to place a third iab but were not able to remove that iab from the tray.The iab seemed to be stuck in the retention tube in the tray.They then opted to not place an iab and treat the patient medically instead." additional iab inserted at same insertion site.No patient injury or consequence.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 50CC
Common Device Name
System, balloon, intra-aortic and control
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16008009
Report Number3010532612-2022-00565
Device Sequence Number20238973
Product Code DSP
UDI-Device Identifier10801902167726
UDI-Public10801902167726
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model NumberIPN916138
Device Catalogue NumberIAB-05850-LWS
Device Lot Number18F22K0044
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer01/31/2023
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date02/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexMale
Patient Weight77 KG